Mississippi, 2021

Flood in Mississippi, February 26, 2021

February 26, 2021 · NWS MEG · 1 event in 1 county or zone

An upper-level disturbance moving across North Texas combined with a warm front across central Mississippi to produce locally heavy rainfall across parts of North Mississippi. Some localized areal flooding occurred over parts of north Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level disturbance moving across North Texas combined with a warm front across central Mississippi to produce locally heavy rainfall across parts of North Mississippi. Some localized areal flooding occurred over parts of north Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 26, 5:30 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 26, 5:30 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
530 AM CST Fri Feb 26 2021

.DISCUSSION... /issued 513 AM CST Fri Feb 26 2021/

The long-advertised multi-day rainy period was underway this
morning, ahead of a well-defined shortwave lifting east across
north TX. Widespread showers a few embedded thunderstorms occurred
north of a surface warm front over central MS early this morning.
MRMS radar-based rainfall estimates between 1.5 and 2.5 inches
had fallen south of Tupelo since 10 PM Thursday. Up to 1.5 inches
was estimated during this period near New Albany, MS. The
remainder of north MS and southwest TN received an inch or less
through the night. Expect rain to lift off to the east through
late morning, with the eastward translation of the shortwave and
attendant low level warm conveyor belt.

Additional showers will be possible along and ahead of the
slowly-lifting warm front this afternoon. Given the building
heights aloft, and limited instability, no focused areas of heavy
rain or severe thunderstorm potential is expected. This front will
stall/wash out over the Midsouth, following the passage of a weak
shortwave to our north late tonight. Additional showers will be
supported late tonight near the nose of a 925mb theta-e ridge and
weak convergences axis oriented roughly along I-40.

Building midlevel heights should shift the lower level convergence
features to the north Saturday night and early Sunday morning,
focusing heavier rain potential from the Ozarks through the lower
Ohio River valley. This corridor of rain will then shift south on
Sunday, ahead of a northern branch trof dropping southeast from
the central plains.

Rainfall rates through this multi-day event are not expected to
be particularly high. The Marginal to Slight Risk Excessive
Rainfall Outlooks in this particular event are driven mainly by
moist soil conditions and the multi-episodic nature of the
rainfall. But Sunday night could see increased rainfall rates,
courtesy of stronger frontal convergence, training potential, and
precipitable water values near 1.6 inches. The aforementioned
northern branch trof should drive out rainfall by Monday afternoon.

Next rain event will arrive courtesy of a weakening southern
branch cut-off low lifting into the Red River valley Monday night.
Thereafter, model consensus begins to fade considerably toward
the midweek periods.

PWB

&&

.AVIATION...

12Z TAF Set

Rain will continue to spread into the Mid-South ahead of a warm
front. The front may push the band of rain further to the north
today before shifting back to the south during the overnight
hours tonight. Conditions will continue to deteriorate at the TAF
sites over the course of the TAF period. KJBR will likely see the
worse conditions as it will stay north of the front. When
showers/rain is not occurring at TAF sites, expect VSBYS to tank
due to drizzle and/or fog. Northeast or easterly winds of 8-10 KTS
will generally become light and variable as the front lifts
northward into the area.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 26, 3:50 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
350 AM CST Fri Feb 26 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-271200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
350 AM CST Fri Feb 26 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Moderate to occasionally heavy rainfall will be possible along
and south of Interstate 40 this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The threat of locally heavy rainfall and flooding will continue
into early next week. Overall, highest rainfall amounts are
expected over east central Arkansas and north Mississippi.
However, the axis of heavier rainfall will momentarily shift to
areas north of Interstate 40 Saturday night into early Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Calhoun

When
February 26, 7:50 AM CST to 12:00 PM CST
Where
Calhoun County, 1.98 mi E of Big Creek to 1.93 mi ENE of Big Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.854, -89.386

Big Creek rose out of its banks and flooded County Road 308. This resulted in the closure of County Road 308 between County Road 312 and County Road 313.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944322.